Alert archive / Colorado / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 175, NWS Goodland, KS

August 31, 2002Yuma County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at Aug 31, 2002, 9:15 PM MDT for Yuma County, Colorado. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 31, 2002, 9:15 PM MDT (03:15 UTC)
Expired
Aug 31, 2002, 10:00 PM MDT
In force
45 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

County Yuma County, CO

The radar

The Goodland radar (KGLD), 94 km from the middle of the area, began a volume at 03:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 3.3 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2002-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 112 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2002-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
112 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
3767 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

663 
WUUS53 KGLD 010315
SVRGLD
COC125-010400-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
915 PM MDT SAT AUG 31 2002

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN YUMA COUNTY IN NORTHEAST COLORADO

* UNTIL 1000 PM MDT

* AT 915 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES SOUTH OF WRAY...MOVING EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BEECHER ISLAND AT 930 PM MDT
  LAIRD AT 940 PM MDT
  ALVIN AT 945 PM MDT

OTHER LOCATIONS IN THIS WARNING INCLUDE...IDALIA...VERNON AND
WAUNETA.

A TRAINED WEATHER SPOTTER REPORTED DIME SIZE HAIL IN WRAY AT 912 PM.

HAIL UP TO ONE INCH IN DIAMETER AND STRONG AND DAMAGING WINDS OF 60
MPH OR MORE CAN BE EXPECTED WITH THIS STORM.

HEAVY RAINS FROM THIS STORM MAY FLOOD LOW LYING AREAS SUCH AS DITCHES
AND UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS
THEY MAY BE WASHED OUT.

&&

LAT...LON 4039 10240 3963 10238 3963 10207 4041 10208

RJC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 5:46 PM MDT, 3 hours 29 minutes earlier.

Area forecast discussion, Aug 31, 5:46 PM MDT, 3 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
546 PM MDT SAT AUG 31 2002

WILL BE SENDING UPDATED ZONES SHORTLY FOR SKY COVER AND TO INCLUDE
ISOLATED TO SCATTERED THUNDERSTORMS IN THE NORTHWEST CORNER OF THE
FORECAST AREA.  DAYTIME HEATING WAS ENOUGH IN COMBINATION WITH THE
LOW LEVEL MOISTURE AND FAVORABLE UPPER DYNAMICS MOVING ACROSS
NORTHEAST COLORADO TO SPAWN A FEW THUNDERSTORMS. WILL LEAVE OTHER
ELEMENTS ALONE.

.GLD...NONE.

LOCKHART

In the hours before

Local storm report, Aug 31, 6:50 PM MDT, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
650 PM MDT SAT AUG 31 2002

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0635 PM    7 SSW VERNON              CO   .88 INCH HAIL
08/31/02   YUMA                           REPORTED BY PUBLIC.

0645 PM    7 SSW VERNON              CO   1 INCH HAIL
08/31/02   YUMA                           REPORTED BY PUBLIC.
Local storm report, Aug 31, 7:41 PM MDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
741 PM MDT SAT AUG 31 2002

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0735 PM    2 ESE IDALIA              CO   1 INCH HAIL
08/31/02   YUMA                           REPORTED BY STORM
                                          SPOTTER. FUNNEL CLOUD.
Local storm report, Aug 31, 8:00 PM MDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
800 PM MDT SAT AUG 31 2002

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0752 PM    5 WNW WRAY                CO   1 INCH HAIL
08/31/02   YUMA                           REPORTED BY STORM
                                          SPOTTER.
Local storm report, Aug 31, 8:06 PM MDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
806 PM MDT SAT AUG 31 2002

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0803 PM    3 W WRAY                  CO   1 INCH HAIL
08/31/02   YUMA                           REPORTED BY STORM
                                          SPOTTER.
Local storm report, Aug 31, 8:45 PM MDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
845 PM MDT SAT AUG 31 2002

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0817 PM    3 S IDALIA                CO   WIND DAMAGE
08/31/02   YUMA                           REPORTED BY OFF-DUTY
                                          NWS EMPLOYEE. EMPTY
                                          CATTLE TRUCK BLOWN OVER
                                          AT HWY 385 AND COUNTY
                                          RD 5.
Local storm report, Aug 31, 9:13 PM MDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
913 PM MDT SAT AUG 31 2002

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0912 PM    WRAY                      CO   .75 INCH HAIL
08/31/02   YUMA                           REPORTED BY STORM
                                          SPOTTER.

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 31, 6:32 PM MDTSevere Thunderstorm WarningGLDYuma58 min
Aug 31, 7:10 PM MDTTornado WarningGLDYuma50 min
Aug 31, 8:00 PM MDTSevere Thunderstorm WarningGLDYuma30 min
Aug 31, 8:30 PM MDTSevere Thunderstorm WarningGLDYuma30 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.